Wildfire, Gray
- When
- April 17, 3:00 PM CST to April 22, 12:00 PM CST
- Where
- Gray forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
The McClellan Wildfire began around 1500CST about one mile east of Lake McClellan in Gray County. The wildfire consumed approximately thirty-two thousand and one hundred acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The McClellan Wildfire began around 1500CST about one mile east of Lake McClellan in Gray County. The wildfire consumed approximately thirty-two thousand and one hundred acres. There was a report of fifteen homes and seven other structures threatened with two homes and one other structure destroyed. There were no reports of any injuries or fatalities, although there were ten near misses. The Texas A&M Forest Service responded to the wildfire which was contained around 1200CST on April 22.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 17, 2:45 PM CST, 15 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
345 PM CDT Tue Apr 17 2018
.DISCUSSION...
Focus of this forecast package is on the short term. See Fire
Weather Section Below.
Strong winds are expected to continue into the late evening
hours. The advertised cold front also remains on schedule to move
across the area this evening. Winds may increase quickly as the
initial wind shift move through before winds steadily decrease
through the overnight hours. Cooler temperatures are expected on
Wednesday as winds continue to diminish.
Models have backed off slightly over the past few days on
potential on Thursday. Best chances are contained to the Friday
timeframe. Significant differences remain in the track of the
upper low which will have significant impacts on the duration of
chances into the weekend. The furthest north track has also showed
a continual decrease in forecast instability so our chance for
thunder remain on a gradual decline. Behind this system, fairly
quiet weather is expected for the start of next week.
&&
.FIRE WEATHER...
Strongest winds remain across the northwestern Texas and Oklahoma
Panhandles this afternoon. A quick increase in winds can be
expected as the cloud cover thins/moves southeastward. Also seeing
negative dew points across eastern NM moving towards the westward
portions of the Panhandles this afternoon. Kenton, OK has already
dropped to positive 1 while a few locations across the southern
Texas Panhandle have dropped to the single digits. Also, a surface
trough is starting to move into the northwester portion of the
combined Panhandles as winds are taking on a more westerly
component of the wind. This westward trend of the winds is
expected across the area as we move into the late afternoon/early
evening hours.
A cold front is expected to move through the Panhandles late this
evening from NW to SE. The front should start to enter the NW
Oklahoma Panhandle between 7-8 PM, stretch from roughly Vega to
Beaver around 9-10 PM, and be southeast of the Panhandles by
Midnight to 1 AM. This front will be reaching the southeastern
portion of the Texas Panhandle as west-southwest winds ahead of
the front will be decreasing. Once the wind shift out of the north
occurs, expected a quick increase in winds. As the front continues
to march southeastward winds will slowly decrease throughout the
night. The dry post-frontal airmass won't supply much relative
humidity recovery overnight as most of the area will remain below
50%.
Winds continue to drop off throughout the day on Wednesday as the
post-frontal airmass settles in. This will offset the lowest
relative humidity. As such, elevated and critical fire weather
conditions are not expected on Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 42 67 39 70 45 / 0 0 0 5 20
Beaver OK 41 69 35 70 45 / 0 0 0 5 5
Boise City OK 36 62 35 68 43 / 0 0 0 5 30
Borger TX 46 69 43 71 47 / 0 0 0 5 20
Boys Ranch TX 41 67 38 72 47 / 0 0 0 5 30
Canyon TX 42 67 39 71 46 / 0 0 0 5 20
Clarendon TX 47 69 41 71 47 / 0 0 0 5 10
Dalhart TX 37 64 34 70 45 / 0 0 0 5 30
Guymon OK 38 66 36 70 45 / 0 0 0 5 20
Hereford TX 41 67 38 71 46 / 0 0 0 5 30
Lipscomb TX 46 70 37 71 46 / 0 0 0 5 0
Pampa TX 42 67 39 69 45 / 0 0 0 5 20
Shamrock TX 49 70 41 71 47 / 0 0 0 0 5
Wellington TX 51 72 43 72 49 / 0 0 0 0 5
&&
.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 2 AM CDT Wednesday for the following
zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
Smith...Donley...Gray...Hansford...Hartley...Hemphill...
Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...
Potter...Randall...Roberts...Sherman...Wheeler.
Wind Advisory until 9 PM CDT this evening for the following
zones: Armstrong...Carson...Collingsworth...Deaf Smith...
Donley...Gray...Hansford...Hemphill...Hutchinson...
Lipscomb...Ochiltree...Potter...Randall...Roberts...Wheeler.
High Wind Warning until 9 PM CDT this evening for the following
zones: Dallam...Hartley...Moore...Oldham...Sherman.
OK...Red Flag Warning until 2 AM CDT Wednesday for the following
zones: Beaver...Cimarron...Texas.
Wind Advisory until 9 PM CDT this evening for the following
zones: Beaver.
High Wind Warning until 9 PM CDT this evening for the following
zones: Cimarron...Texas.
&&
99/29Hazardous Weather Outlook National Weather Service Amarillo TX 303 PM CDT Tue Apr 17 2018 OKZ001>003-TXZ001>020-181000- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 303 PM CDT Tue Apr 17 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Widespread extremely critical fire weather conditions are expected to continue across all of the Panhandles until 2 AM Wednesday morning. A High Wind Warning is in effect for the western and central Oklahoma Panhandle and much of the northwest and western Texas Panhandle until 9 PM this evening. A Wind Advisory is also in affect for the remainder of the Texas and Oklahoma Panhandles until 9 PM this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated thunderstorms are possible Friday and Saturday. Severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for extremely critical fire weather conditions today.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753266.